In 2007, a 65-year-old man began seeing Family Physician A for treatment of high cholesterol and bronchitis. Over the next two years, the patient was seen for routine care.
In March 2009, the patient was diagnosed with a pulmonary embolism and placed on warfarin, with a maintenance dose of 10 mg. The results of a work up for coagulopathy were negative. Family Physician A followed the patient’s INR values monthly, and there were no complications. The warfarin was discontinued one year later.
The patient continued seeing Family Physician A for routine care, including yearly exams. In October 2013, the patient was diagnosed with deep vein thrombosis (DVT) of the right leg and started on enoxaparin and warfarin until his INR was in the therapeutic range.
The patient was next seen on November 19 to discuss his medications; on December 9 for constipation; and on January 19 for cough and shortness of breath. At that visit, he received a nebulizer treatment, a triamcinolone injection, and a sample of a steroid inhaler. There was no INR testing done at any of these visits.
After returning from a trip to Hawaii, the patient came to Family Physician A on February 22. He reported left upper thigh and groin pain, along with intense mid-thigh pain radiating to his left buttock.
Family Physician A examined the patient and did not find any symptoms of palpable abnormalities in the left groin. The results of a D-dimer test ruled out another pulmonary embolism, with values less than 100. Family Physician A prescribed naproxen and a muscle relaxer.
In the progress note for this visit, Family Physician A stated that the patient was taking rivaroxaban. However, the medication list indicated warfarin, 10 mg. Family Physician A believed that she wrote a prescription for rivaroxaban. But the insurance company would not pay for rivaroxaban, so the patient was continued on warfarin. That change was not well documented and there was no INR monitoring.
The patient returned to the clinic 48 hours later. He was seen as an urgent care patient due to increasing pain radiating down his left leg. Family Physician B examined the patient and described diffuse tenderness and swelling in the patient’s left thigh and with ecchymosis in his groin. The results of a stat INR test were extremely high at 12.8 with an elevated prothrombin time of 153. He was diagnosed with a probable retro-peritoneal hemorrhage, secondary to warfarin toxicity.
The patient was admitted to the hospital, and his warfarin toxicity was reversed with Vitamin K. He had a retro-peritoneal hemorrhage in his left iliac fossa that was evacuated percutaneously, providing immediate pain relief. The patient’s warfarin and naproxen were stopped. Five days later, he was discharged and prescribed rivaroxaban, 10 mg.
The patient returned to Family Physician A several more times, reporting left leg weakness. The results of an MRI showed some disc disease, so the patient was referred to a neurosurgeon. After reviewing the results of two EMG studies, the neurosurgeon indicated that the leg weakness was secondary to femoral nerve neuropathy caused by the retro-peritoneal hemorrhage. At his last office visit with Family Physician A, the patient still had weakness in his leg.
The patient filed a lawsuit against Family Physician A, alleging that she failed to appropriately monitor the patient’s INR while prescribing warfarin. This failure led to a retro-peritoneal hemorrhage and left femoral nerve neuropathy with persistent leg weakness.
Physicians who reviewed this case identified several weaknesses in the physician’s care. It was clear in the records that there was confusion about whether the patient was taking warfarin or rivaroxaban. As it turned out, the patient was taking warfarin and his INR level was not being monitored.
Additionally, there was no indication in the medical records that the patient was counseled about the necessity of INR monitoring or about the risks of taking warfarin.
This case was settled on behalf of Family Physician A.
Risk management considerations
Anticoagulation therapy can have life-threatening side effects, even when the treatment plan is properly monitored. Performing follow-up lab work to determine INR levels allows the treating physician to properly prescribe anticoagulation drug so that some of the known complications can be avoided.
In this case, there was no monitoring of the patient’s INR while he was taking warfarin, and documentation of education about warfarin was missing in the medical record.
Patient education that includes a discussion of the treatment plan and the risks and benefits of the medication is an important aspect of patient care. Providing this information to the patient both orally and in writing can help encourage proper follow up.